An Unusual Case of Severe Bradycardia

Lucy is a 14 year old female spayed Maltese (2.4kg) that presented in the overnight hours to REACH of Asheville for acute collapse.  The owner reported that she had been normally earlier in the day, and then acutely fell over and became unresponsive.

On physical exam, she was laterally recumbent, completely unresponsive, hypothermic (rectal temperature 97.5F) and severely bradycardic (HR 30), with pale mucous membranes.  An ECG strip was run and severe bradycardia was noted. Additional initial diagnostic work-up included an i-Stat Chem 8 panel (see chart) as well as oscillometric blood pressure measurement (89/ 65mmHg - mean 73mmHg).  

Differential diagnoses were:  primary CNS disease, impending cardiopulmonary arrest, sick sinus syndrome, hyperkalemia, & toxin ingestion.  Initial treatment included atropine (0.25ml IV, repeated after no response was noted to the initial injection) and 25ml hetastarch via slow IV injection.  No response to the atropine injections or Hetastarch infusion was noted, and the patient remained severely bradycardic and unresponsive.

After discussing the initial assessment and poor response to treatment with the owner, she stated that she had dropped a 120mg diltiazem extended-release tablet several days ago that remained unaccounted for.  

Diltiazem is a calcium channel blocker used in humans and animals for pulmonary hypertension, systemic hypertension, cardiomyopathy, and other indications.  Symptoms of diltiazem overdosage in dogs are GI signs, heart block, hypotension, bradycardia, and heart failure.  The oral LD50 in dogs is >50mg/kg (Plumb's Veterinary Drug Handbook).  For Lucy, a 120mg tablet would be 50mg/kg.  According to the Pet Poison Helpline, symptoms of diltiazem toxicity are:  nausea, vomiting, weakness, collapse, slowed heart rate, and lethargy.

A slow IV infusion of calcium gluconate (100mg/kg) was administered, and a rapid improvement in heart rate was noted.  Continuous ECG was monitored, and the rhythm returned to 90bpm, normal sinus rhythm.  Over the next 60 minutes, her attitude improved, and blood pressure normalized.

ASPCA Poison Control was consulted, and Lucy's symptoms were deemed consistent with diltiazem toxicity.  The major concerns would be bradycardia, hypotension, hyperglycemia, hypophosphatemia, hypokalemia, and hypomagnesemia.  Symptoms peak within 8-12 hours of ingestion, but can persist for 24 hours.  Due to the potential for non-cardiogenic pulmonary edema, conservative fluid administration was recommended.    Additional treatment recommendations included lipid emulsion therapy, which due to a national shortage was not available.  Hypotension secondary to diltiazem overdosage may also be treated with dopamine or dobutamine, as well as insulin and dextrose.  Seizures may be treated with diazepam.  Calcium supplementation is recommended, but calcium supplementation alone may not result in clinical improvement (Personal communication, ASPCA).

Lucy was maintained on Plasmalyte at a rate of 14 ml/hr.  Approximately 60 minutes after the initial calcium administration, the heart rate slowed to 30bpm, and a second dose of calcium gluconate was administered (100mg/kg slowly IV).  The heart rate improved to normal with the second calcium injection.  

A complete CBC and chemistry profile were run (see table 2 for abnormal results)

Monitoring included continuous ECG and oscillometric blood pressure.  Eight hours after the initial calcium injection, she became bradycardic, and another injection of calcium gluconate and atropine were given.  She had a single episode of vomiting 12 hours after presentation, which was treated with an injection of maropitant (2.4mg SQ).  Blood pressure and heart rate remained normal for 18 hours after the third calcium gluconate injection, and Lucy was eating and drinking with no further vomiting.  Lucy was discharged to the owner 36 hours after presentation.

-- Dr. Jeff Johansson, DVM